Minnesota, 2018Flooding in Minnesota, July 4 to 6, 2018
July 4 to 6, 2018 · NWS FSD · 3 events in 2 counties and zones
River levels already high from excessive rains during late June received another push upward from heavy rainfall on July 1-3. Rainfall from one to two inches was common upstream in the basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
River levels already high from excessive rains during late June received another push upward from heavy rainfall on July 1-3. Rainfall from one to two inches was common upstream in the basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 9:37 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 3, 9:37 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1037 PM CDT Tue Jul 3 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 321 PM CDT Tue Jul 3 2018
A few different potential issues/concerns over the next 24 to 36
hours as we head into/thru the Independence Day holiday.
For the rest of today, warm and humid conditions continue to drive
heat index values into the 90s and near 100 degrees in locations
west of the I-29 corridor. Heat Advisory still looks ok and will
expire at 8 pm as scheduled. By this evening, the low level front
running from south central SD northeastward into west central MN
will be the focus for thunderstorm development. While it looks
like most of initial thunderstorm activity should remain west of
the MO River and north of Hwy 14, outside of our coverage area,
ample instability would support a severe threat. Deep layer 0-6 km
bulk shear values continue to be very meager, only around 15-20
kts, and thus storms will struggle to organize although still
would carry a large hail and wind threat with thick CAPE profiles
in the hail growth zone and DCAPE values over 1000 J/kg.
Another concern with convection that fires this evening is where
cold pool driven propagation may carry any convection overnight.
Several high-res CAMs suggest the potential that convection will
make its way south, perhaps back into SW MN which saw significant
flash flooding this morning. Given the lack of deep layer shear,
can't rule out a cold pool expanding well beyond the initial
convection but am hesitant to put too much stock in the CAMs given
their performance over the last couple of weeks. SREF QPF plumes
also shed question on any rainfall potential over this area with the
majority of members only a few tenths of an inch or less.
Regardless, any rainfall could be impactful over the flood impacted
area and so have raised POPs into the chance range for SW MN and
will monitor for trends through the evening. WPC has placed
locations north of I-90 in a Slight Risk of excessive rainfall.
Independence Day will again bring warm and humid conditions to the
region along with thunderstorm chances. Both of these topics are
also somewhat uncertain pending overnight convection. Expect there
will be at least some convective debris in our coverage area
Wednesday morning which may impact temperatures, depending on how
long it stick around. Current temperature forecast puts portions of
our CWA, namely NW IA and surround areas, near or above Heat
Advisory criteria but will hold off on issuing until the above
mentioned concerns are better resolved. Expect heat index values in
the 90s, perhaps higher, for your holiday afternoon celebrations.
The main thunderstorm chances are expected with the passage of a
cold front during the afternoon and evening hours. The air mass
ahead of this front will be very unstable with SBCAPE values around
4000-5000 J/kg. Deep layer 0-6 km bulk shear values are once again
generally weak which will dampen storm organization. Additionally,
fairly unidirectional shear profiles would support upscale growth
as the evening progresses. With the progged instability profiles,
certainly a severe threat present, although perhaps dampened
somewhat by the previously mentioned deep layer shear profiles.
Thunderstorm chances increase by the late afternoon and very well
could play havoc with holiday festivities.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 321 PM CDT Tue Jul 3 2018
Thankfully, front continues to drive south of the area Wednesday
night and Thursday morning, taking with it the precipitation
chances. This will also push the hot and humid air mass south of the
region with highs within a few degrees of 80 for Thursday. Upper
level ridge builds to our west and will allow for a couple days of
dry weather and slowly warming temperatures. By Sunday, a jet streak
passes by to our north, and along with a flattened ridge, could
bring some precipitation chances by late weekend and early into next
week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1031 PM CDT Tue Jul 3 2018
Latest model runs keep much of the thunderstorm activity out of
our area overnight, though cannot rule out a stray thunderstorm in
the vicinity of KHON. A low level jet will develop across the
region tonight, though it appears that the main jet axis will
remain to the west of our area, and any low level wind shear would
be marginal at TAF sites, so did not include in the TAFs. A
boundary will push across the area on Wednesday, bringing a better
chance of thunderstorms, especially in the afternoon, and a few
of these could be severe. Winds will transition from southerly to
northerly on Wednesday afternoon and evening with the passage of
the front.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, Jul 3, 6:42 PM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
742 PM CDT Tue Jul 3 2018
SDZ038>040-050-052>061-063>066-068-069-050045-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-
742 PM CDT Tue Jul 3 2018
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Tonight
There is a chance of thunderstorms generally north of I-90 tonight.
Initially, a few storms could be strong to severe with the threat
gradually transitioning to a locally heavy rain threat as the
evening/overnight progresses.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices between 90 and 100 degrees are expected for 4th of
July afternoon. The chance of storms will increase during the late
afternoon and evening on Wednesday, with a few strong to severe
storms, as well as locally heavy rain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely tonight.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ062-067-070-071-050045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Minnehaha-Lincoln SD-
Clay SD-Union-
742 PM CDT Tue Jul 3 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Tonight
There is a small possibility of thunderstorms generally north of
I-90 tonight. If they do develop, a few storms could be strong to
severe with the threat gradually transitioning to a locally heavy
rain threat as the evening/overnight progresses.
Moderate to major flooding continues on several rivers and
streams. For specific river details, visit https://water.weather.gov.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices around 100 degrees are again expected for 4th of
July afternoon. The chance of storms will increase during the late
afternoon and evening on Wednesday, with a few strong to severe
storms, as well as locally heavy rain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Flood, Pipestone
- When
- July 4, 2:00 AM CST to July 6, 12:00 AM CST
- Where
- Pipestone County, 4.06 mi ENE of Trosky to 2.55 mi SW of Edgerton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.910, -96.200
Significant amounts of crop and pasture land near the Rock River were impacted by minor flooding as river levels climbed to 2.7 feet above flood stage near Hardwick (gage site HRDM5) on July 4.
Flood, Rock
- When
- July 4, 2:00 AM CST to July 6, 12:00 AM CST
- Where
- Rock County, 5.06 mi NNE of Hardwick to 6.6 mi NE of Hardwick
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.850, -96.170
Significant amounts of crop and pasture land near the Rock River were impacted by minor flooding as river levels climbed to 2.7 feet above flood stage near Hardwick (gage site HRDM5) on July 4.
Flood, Rock
- When
- July 5, 12:00 AM CST to July 6, 9:00 AM CST
- Where
- Rock County, 2.76 mi N of Luverne to 3.77 mi W of Luverne Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.710, -96.220
Significant amounts of crop and pasture land near the Rock River were impacted by minor flooding as river levels climbed to 0.3 foot above flood stage near Luverne (gage site LUVM5) on July 5.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 4 to 5, 2018106 injured · 3 events
- Tornadoes and Hail in North Dakota, July 4, 2018$306,000 · EF2 · 29 events
- Damaging Wind and Heavy Rain in Tennessee, July 4, 20181 death · $20,000 · 50 kt wind · 2 events
- Flash Flood and Flooding in Nebraska, July 4 to 6, 2018$6.3 million · 5 events
- Tornado and Hail in Minnesota, July 4, 20181 injured · $250,000 · EF1 · 17 events
- Dust Devil in Nevada, July 4, 2018$500,000 · 1 event
- Damaging Winds in Minnesota, July 4, 2018$284,000 · 52 kt wind · 7 events
- Damaging Winds in Kentucky, July 4, 2018$70,000 · 74 kt wind · 4 events
- Damaging Winds in Mississippi, July 4, 2018$60,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in West Virginia, July 4 to 6, 2018$31,000 · 50 kt wind · 15 events
- Flash Flood and Lightning Strikes in Illinois, July 4 to 5, 20184 injured · 4 events
- Flash Flooding and Damaging Wind in New York, July 4, 20181 injured · $19,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772868, 772871, 772874.